In 90% of cases, chemotherapy patients taking the drug irinotecan suffer from severe diarrhea.
Irinotecan is one of the most commonly prescribed drugs that chemotherapy patients take. In 90% of cases, this drug causes the virulent toxic effect that results in diarrhea.
The researchers say that shutting down the way in which microbes in the gut turn chemotherapy drugs toxic is key to preventing it.
These microbes are what study author Matthew Redinbo, a professor of chemistry, biochemistry and microbiology in the Department of Chemistry of the University of North Carolina at Chapel Hill, describes as "the great crowd-sourcers of chemistry."
He goes on to say that the microbes use "a dizzying array of enzymes to process drugs and other chemicals, occasionally with terrible consequences."
Gut bacteria contain 'druggable targets'
Redinbo and colleagues have now shown that limiting the process described above helps to reduce the gastrointestinal (GI) side effects related to taking irinotecan.
- There are more than 100 chemotherapy drugs in use
- Chemotherapy drugs are very strong and kill any fast-growing cell
- Some chemotherapy drugs make you feel sick or cause you to throw up, while others can cause hair loss.
Previous studies from the team found that blocking the enzymes beta-glucuronidase may help limit the GI toxicity associated with irinotecan.Redinbo says: "We show that the bacteria in the GI contain 'druggable targets,' ones that we can modulate with the same types of small-molecule approaches that have transformed other aspects of human health."
As this effect may be true for other drugs as well, the study findings pave the way for new strategies to combat GI toxicity in patients undergoing chemotherapy.
Earlier this week, in Medical News Today reported on the FDA approval of a drug that prevents chemotherapy-induced nausea and vomiting.
Written by Jonathan Vernon